Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@guntherbear

I hate to say it but I am glad I am not the only one with the memory issues 😊. It is so frustrating at home and at work. I actually pretend that I remember what my co-workers or family are talking about when they say “do you remember when …”

Jump to this post

Thank You!!! I very much appreciate your response! I’m so frustrated with it. My husband thinks I’m going crazy. I also pretend to understand sometimes.

REPLY

I have been following this thread for awhile now and am beginning to have real anxiety about taking anastrozole. Is it really as awful as most have said? I am starting 25 radiation treatments on Jan 22 and am to start Ana after that. My dr. said he didn't want to give me toxifen because it was harder on you. Am I beginning to worry unnecessarily? I know everyone is different but I'm really starting to feel panicky.

REPLY

I've been taking Anastrozole for almost four years, and for the most part have not had problems. We're all different and react to drugs differently, but I have not had any of the joint pain that some people have. My hair might be a little thinner than it was, and it's possible that the drug contributed to a little weight gain – or maybe it's just because I'm not as active as I was before cancer treatment.

REPLY
@karendb

I have been following this thread for awhile now and am beginning to have real anxiety about taking anastrozole. Is it really as awful as most have said? I am starting 25 radiation treatments on Jan 22 and am to start Ana after that. My dr. said he didn't want to give me toxifen because it was harder on you. Am I beginning to worry unnecessarily? I know everyone is different but I'm really starting to feel panicky.

Jump to this post

I started it about 2 months ago – so far only dry eyes (take Systane) and some fatigue. Or the fatigue could be from radiation, which they say can take up to a year to go away. Each person may react differently. I'm going to be getting 3 month checkups with the oncologist. I figure I can discuss with her any problems that have developed and decide how to react to them. It's got to be better than having the cancer return. I"m going to take it as long as they tell me – at least I hope to.

REPLY

Thank you all for your replies. I guess I'm just feeling anxious. I hopefully get thru radiation better than I did chemo. It just about did me in. I've never been so sick in my life. I, like you, will take whatever they tell me too. Anything to never ever have cancer again. Thank you again.

Liked by kathyomaha55

REPLY
@leemiller

I've been taking Anastrozole for almost four years, and for the most part have not had problems. We're all different and react to drugs differently, but I have not had any of the joint pain that some people have. My hair might be a little thinner than it was, and it's possible that the drug contributed to a little weight gain – or maybe it's just because I'm not as active as I was before cancer treatment.

Jump to this post

I have been prescribed anastrozole too but am so afraid to take it !!
Wish I knew how much it would prevent a recurrence!! Just want to make sure it’s worth it 😝

Liked by lisman1408

REPLY

I know what you mean. I'm afraid too. Afraid of everything these days but as another lady said I'll take the meds rather than ever have cancer again. I'm trying to be as positive as I can but I know exactly what you are feeling. Hang in there. You'll get thru this. We both will.

REPLY
@farmgirl1556

I have been prescribed anastrozole too but am so afraid to take it !!
Wish I knew how much it would prevent a recurrence!! Just want to make sure it’s worth it 😝

Jump to this post

Talk to your oncologist about this – I did. She said the surgery reduces like 80% that it will return.. Then the radiation like about 50% of that. So now we are down to (50% of 40 = 20%). Then the anastrozole takes another 50% – so now we are down to a 10% chance of re-occurrence. I hope I didn't over simplify it – but the point is each additional treatment decreases the chances it will return. And if it comes back – it will not likely be Breast cancer, but something much worse. Someone told me I was strong, which I never considered myself to be. In this fight we must all be strong. When side effects happen – we need to try to deal with them & be positive. Trusting your oncologist is very key. Feeling free to discuss these problems with them is important.

Liked by farmgirl1556

REPLY
@kathyomaha55

Talk to your oncologist about this – I did. She said the surgery reduces like 80% that it will return.. Then the radiation like about 50% of that. So now we are down to (50% of 40 = 20%). Then the anastrozole takes another 50% – so now we are down to a 10% chance of re-occurrence. I hope I didn't over simplify it – but the point is each additional treatment decreases the chances it will return. And if it comes back – it will not likely be Breast cancer, but something much worse. Someone told me I was strong, which I never considered myself to be. In this fight we must all be strong. When side effects happen – we need to try to deal with them & be positive. Trusting your oncologist is very key. Feeling free to discuss these problems with them is important.

Jump to this post

Thank you for the info. Every little bit of info helps. I can't say I'm still not afraid but I guess I've been living in this horrible veil of fear for about 9 months now since I found out I had bc. Does that ever ease off or go away?

Liked by lisman1408

REPLY
@karendb

Thank you for the info. Every little bit of info helps. I can't say I'm still not afraid but I guess I've been living in this horrible veil of fear for about 9 months now since I found out I had bc. Does that ever ease off or go away?

Jump to this post

I was diagnosed last April, and for me, I think the fear will be with me for the rest of my life. I past my 65 birthday while I was in treatment and my mortality really hit me that I’m not young and I’m not able to bounce back as quickly anymore. I feel like my mortality is staring at me and I’m just waiting for the next ‘punch’.

REPLY

If you keep busy, exercise, talk about your fears to others, it fades a bit. Every doctor appt brings you back and you just need to feel blessed that you're there to see another day. I'm on year three and had a recurrence scare on two year check, it does fade, my grandkids help with that!! I'm 61 and want to see them graduate and start families. Try to stay away from dark places on the internet.

REPLY
@lisman1408

I was diagnosed last April, and for me, I think the fear will be with me for the rest of my life. I past my 65 birthday while I was in treatment and my mortality really hit me that I’m not young and I’m not able to bounce back as quickly anymore. I feel like my mortality is staring at me and I’m just waiting for the next ‘punch’.

Jump to this post

Lisman, I lost my right breast to cancer almost two years ago. I go for my annual mammogram on the left breast in a few weeks and I'm nervous, of course, but I won't let any of this get me down. I'm 81 years old and the surgery, chemo, and radiation are all behind me, but I'll be on this med for several years, I guess. I look on all of it as an abysmal inconvenience but not necessarily a life-changer–except that I value the time I have left even more now.

I beg you not to give in to fear. If it doesn't eat you up, it will, at the very least, slow you down. Don't let fear win. Sending hugs.

REPLY

Has anyone had pain in ribs. I started Anastrozole October 1, 2018. Joint pain has been rough also bottom of feet. My latest concern is lower left side rib pain not sure if it's the ribs or soft tissue. It almost feels as if something is swollen. For the first time I didn't take my pill last night because of the pain.

REPLY

@jeannie53 re rib pain
I went through that at first with anastrozole. It turned out to be because I was taking a diuretic (in my case, spironolactone) which was exacerbating the anastrozole effect on circulating estrogen. There are other diuretics which can do that, too. My GP changed my diuretic to a different type and it all went away. (No, my oncologist did not understand anastrozole's interaction with other meds…. He diagnosed my condition as costochondriatis, and instructed me to take Aleve (an NSAID) twice a day. Aleve gave me a horrendous hemorrhage in my eye and did little for the pain in my ribs….) My lesson here was that other meds can interact with anastrozole and it can be a struggle figuring it all out.

REPLY

@elizm I only take migraine medicine when needed. This happened about 2 months ago and my radiologist oncologist told me I was a medical mystery. I guess it's time to follow up with the doctor that prescribed the medicine. I have had a persistent soreness on my left side and thought it may be related to the radiation on my left breast. Every little ache and pain freaks me out.

REPLY
Please login or register to post a reply.